Alert archive / Idaho / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Pocatello, ID

July 18, 2004Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 18, 2004, 1:15 PM MDT for Cassia County, Idaho. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 1:15 PM MDT (19:15 UTC)
Expired
Jul 18, 2004, 1:45 PM MDT
In force
30 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Cassia County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 181917
FFWPIH
IDC031-181945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
115 PM MDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL CASSIA COUNTY IN IDAHO

* UNTIL 145 PM MDT

* AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER NORTH CENTRAL CASSIA
  COUNTY...OR ABOUT 6 MILES NORTHWEST OF IDAHOME...MOVING            
  NORTHEAST AT 20 MPH. HEAVY RAINS ARE LIKELY ON THE I84-I86         
  JUNCTION EAST OF BURLEY.   

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL NORTHEASTERN CASSIA COUNTY AT 130 PM MDT

LAT...LON 4256 11360 4241 11339 4253 11321 4260 11326
      4267 11339

$$

KS/TA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:30 AM MDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 18, 3:30 AM MDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
330 AM MDT SUN JUL 18 2004

.DISCUSSION...
MODELS AGREE ON BRINING SHORT WAVE UP FROM NEVADA AND INTO CENTRAL
MOUNTAINS TODAY. GFS EVEN CLOSES H7 CIRCULATION.  ZONES 18 AND 31
SHOULD ALSO BE FAVORED AREA OF OROGRAPHIC LIFT SO HAVE PUSHED POPS
FOR TODAY INTO LIKELY CATEGORY.  SHOWERS SHOULD INCREASE IN THE
UPPER SNAKE PLAIN AND UPPER SNAKE HIGHLANDS TOWARDS THIS EVENING.
WITH SHORT WAVE OVERHEAD SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP ACROSS FORECAST AREA.  PRECIPITABLE WATER STILL OVER ONE
INCH AND MODEL QPF ESPECIALLY OVER THE CENTRAL MOUNTAINS APPROACHES
HALF INCH. WILL NEED TO WATCH DEVELOPMENT THIS AFTERNOON FOR HEAVY
RAIN IN FAVORED FLASH FLOOD AREAS AND POSSIBLY OLD BURN AREAS.

BY MONDAY LOW NEAR 130W MOVES CLOSER TO THE PACIFIC NORTHWEST COAST
AND LIFTS NORTHEAST. DURING THE DAY RIGHT ENTRANCE REGION OF UPPER
JET WILL BE OVER SOUTHEAST IDAHO. WINDS ALOFT VEER TO WEST WITH A
LITTLE DRIER AIR MOVING IN. HOWEVER JET ALOFT PROVIDES ADDITIONAL
SUPPORT FOR STRONGER THUNDERSTORMS. ANOTHER MINOR SHORT WAVE COMES
THROUGH ON TUESDAY FOR A SLIGHT CHANCE OF SHOWERS THEN DRIER
WESTERLY FLOW IS EXPECTED THE LATER PART OF THE WEEK. BY THE WEEKEND
STRONG HIGH PRESSURE RIDGE SHOULD REBOUND OVER THE GREAT BASIN
DRIVING VALLEY TEMPERATURES BACK INTO THE 90S.

&&

.PIH WATCHES/WARNING/ADVISORIES...NONE.

&&

RS
Hazardous weather outlook, Jul 18, 6:00 AM MDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
600 AM MDT SUN JUL 18 2004

IDZ017>023-031-032-191200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
600 AM MDT SAT JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  VERY MOIST
AND UNSTABLE AIR CONTINUES TO MOVE NORTH INTO IDAHO TODAY. AN UPPER
LEVEL LOW PRESSURE DISTURBANCE WILL MOVE THROUGH THE CENTRAL
MOUNTAINS TODAY AND SET OFF NUMEROUS RAIN SHOWERS. EMBEDDED
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN AND WIND GUSTS TO 45
MPH...ESPECIALLY IN THE AREA FROM SUN VALLEY NORTH TO STANLEY.  OLD
FOREST FIRE BURN AREAS FROM LAST YEAR MAY BE SUCCEPTABLE TO RAPID
RUN OFF.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  SCATTERED
AFTERNOON THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY ACROSS
SOUTHEAST IDAHO WITH THE POTENTIAL FOR STRONG WIND GUSTS AND BRIEF
HEAVY RAIN. THE THREAT OF THUNDERSTORMS WILL DIMINISH MID WEEK UNDER
A DRIER WESTERLY FLOW ALOFT.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:13 PM MDTFlash Flood WarningPIHOneida32 min
Jul 18, 2:50 PM MDTFlash Flood WarningPIHBannock, Oneida, Power55 min
Jul 18, 3:49 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou, Power56 min

Nearby

Flash Flood Warnings in Idaho, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.